WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 11
- Culture of Safety 1
- Education and Training 3
- Error Reporting and Analysis 2
- Human Factors Engineering 1
- Quality Improvement Strategies 4
- Technologic Approaches
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 8
- Identification Errors 1
- Interruptions and distractions 1
- Medication Errors/Preventable Adverse Drug Events 7
- Psychological and Social Complications 1
- Internal Medicine
- Pharmacy 2
Jason Bergsbaken, PharmD; September 2018
A woman with cancer was admitted to begin a chemotherapy cycle of IV etoposide (daily for 3 days) and IV cisplatin (single dose). At the hospital's cancer center satellite pharmacy, the pharmacist entered the order into the computer and prepared the first dose of the medications. While transcribing the order, the pharmacist inadvertently switched the duration of therapy for the two agents. The transposition did not affect the patient's first day of therapy. The second day fell on a Saturday, when the satellite pharmacy was closed; a different pharmacist who did not have access to the original chemotherapy order prepared the therapy order. Cisplatin was labeled, dispensed, and reached the bedside. The nurse bypassed the double-check policy for verifying the order prior to administration, and the patient received the second dose of cisplatin instead of the intended dose of etoposide.
- Spotlight Case
Resa E. Lewiss, MD; July 2018
After an emergency department (ED) physician interpreted results of a point-of-care ultrasound as showing stable low ejection fraction, some volume overload, and a mechanical mitral valve in place without regurgitation for a man with a history of congestive heart failure, end-stage renal disease, and mechanical mitral valve replacement who presented with shortness of breath, the patient was admitted with a presumed diagnosis of volume overload. Reassured by the ED physician's interpretation of the ultrasound, the hospitalist ordered no further cardiac testing. The patient underwent hemodialysis, felt better, and was discharged. Less than 12 hours later, the patient returned critically ill and in cardiogenic shock. An emergency transthoracic echocardiogram found a thrombosed mitral valve, which had led to acute mitral stenosis and cardiogenic shock.
Matthew J. Doyle, MBBS; April 2017
Prior to undergoing a CT scan, a patient with no allergies documented in the electronic health record (EHR) described a history of hives after receiving contrast. During a follow-up clinic visit, the patient inquired whether this contrast reaction was listed in the EHR. Investigation revealed that it had been removed from the patient's profile, thus leaving the record with no evidence of allergy to contrast.
John D. McGreevey III, MD; November 2016
A transition from paper orders to CPOE left out an important safety reminder, resulting in mismanagement of an elderly patient's low potassium and magnesium levels. This led to a fatal arrhythmia. The paper-based electrolyte order set had provided a reminder that magnesium replacement should accompany potassium replacement; however, in the computerized system, a separate order set was necessary for each electrolyte.
Mitchell Levy, MD; October 2016
Administered antibiotics in the emergency department and rushed to the operating room for emergent cesarean delivery, a pregnant woman was found to have an infection of the amniotic sac. After delivery, she was transferred to the hospital floor without a continuation order for antibiotics. Within 24 hours, the inpatient team realized she had developed septic shock.
- Spotlight Case
Patricia Juang, MD, and Kristen Kulasa, MD; April 2016
While hospitalized, a man with diabetes had difficult-to-control blood sugars, with multiple episodes of both critical hypoglycemia and serious hyperglycemia. Because "holds" of the patient's insulin were not clearly documented in the electronic health record and blood sugar readings were not uploaded in real time, providers were unaware of how much insulin had actually been given.
The Risks of Absent Interoperability: Medication-Induced Hemolysis in a Patient With a Known Allergy
- Spotlight Case
Jacob Reider, MD; October 2015
After leaving Hospital X against medical advice, a man with paraplegia presented to the emergency department of Hospital Y with pain and fever. The patient was diagnosed with sepsis and admitted to Hospital Y for management. In the night, the nurse found the patient unresponsive and called a code blue. The patient was resuscitated and transferred to the ICU, where physicians determined that the arrest was due to acute rupturing of his red blood cells (hemolysis), presumably caused by a reaction to the antibiotic. Later that day, the patient's records arrived from three hospitals where he had been treated recently. One record noted that he had previously experienced a life-threatening allergic reaction to the antibiotic, which was new information for the providers at Hospital Y.
Steven R. Kayser, PharmD; September 2015
Following a myocardial infarction, an elderly man underwent percutaneous coronary intervention and had two drug-eluting stents placed. He was given triple anticoagulation therapy for 6 months, with a plan to continue dual anticoagulation therapy for another 6 months. Although the primary care provider saw the patient periodically over the next few years, the medications were not reconciled and the patient remained on the dual therapy for 3 years.
Robert Hirschtick, MD; July 2012
An elderly man presented to an emergency department (ED) with new onset chest pain. In reviewing the patient's electronic medical record (EMR), the ED physician noted a history of "PE," but the patient denied ever having a pulmonary embolus. Further investigation in the EMR revealed that, many years earlier, the abbreviation was intended to stand for "physical examination." Someone had mistakenly copied and pasted PE under past medical history, and the error was carried forward for years.
Ben-Tzion Karsh, PhD; March 2011
A patient requiring orthopedic follow-up after an emergency department visit missed his appointment, and a secretary canceled the referral in the electronic medical record to minimize black marks on the hospital’s 30-day referral quality scorecard. Because the primary physician did not receive notice of the cancellation, follow-up was delayed.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH; November 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
- Spotlight Case
Beth Devine, PharmD, MBA, PhD; April 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Ross Koppel, PhD; April 2009
A patient hospitalized with Pneumocystis jiroveci pneumonia and advanced AIDS is given another patient's malignant biopsy results, leading his primary physician to mistakenly recommend hospice care.
Timothy W. Cutler, PharmD; February-March 2009
A 91-year-old woman is found lethargic and incontinent, with slurred speech. Review of her medications reveals numerous duplicates, including some considered potentially inappropriate for use in elderly patients.
Lydia C. Siegel, MD; Tejal K. Gandhi, MD, MPH; January 2009
Four months after surgery, a woman with osteosarcoma receiving outpatient chemotherapy was admitted for possible cellulitis. Discharged home on methotrexate and antibiotics, the patient developed methotrexate toxicity, partly due to a drug interaction.
- Spotlight Case
Ted Eytan, MD, MS, MPH; October 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
Mary K. Goldstein, MD, MS ; February 2006
Failure to enter documentation of a DNR order causes a severely ill elderly man to be resuscitated against his wishes. Shortly thereafter, the patient's wife confirms his wishes, and within minutes, the patient dies.